Minnesota, 2011

Dense Fog in Minnesota, March 17, 2011

March 17, 2011 · NWS ARX · 1 event in 1 county or zone

State Highway 42 was shut down for around an hour near Plainview (Wabasha County) after a car and farm tractor collided. The driver of the car was attempting to cross Highway 42 and collided with the farm tractor, which was not visible due to fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

State Highway 42 was shut down for around an hour near Plainview (Wabasha County) after a car and farm tractor collided. The driver of the car was attempting to cross Highway 42 and collided with the farm tractor, which was not visible due to fog. Both occupants of the car had non-life threatening injuries. The visibility at the Rochester airport was less than a quarter mile due to fog at the time of the accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 17, 3:04 AM CST, 8 hours 36 minutes earlier.

Area forecast discussion, Mar 17, 3:04 AM CST, 8 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
404 AM CDT THU MAR 17 2011

.SHORT TERM...TODAY THROUGH SATURDAY

LOOKING AT THE 17.00Z MODELS...AND COMPARING THEM TO SOME OF THE
AMDAR SOUNDINGS AND THE CLOUD HEIGHTS...THE MODELS LOOK LIKE THEY
HAVE TOO MUCH LOW LEVEL MOISTURE IN THEM. THERE IS SOME MOISTURE
AROUND 850 MB ACROSS SOUTH CENTRAL AND SOUTHEAST IOWA...AND ACROSS
NORTHERN MISSOURI. BOTH THE MODELS AND PROFILERS SUGGEST THAT
THIS MOISTURE WILL REMAIN MAINLY SOUTH AND SOUTHEAST OF OUR
FORECAST AREA. AT BEST...IT LOOKS LIKE SOME OF THIS MOISTURE MAY
GET AS FAR NORTH AS GRANT COUNTY IN SOUTHWEST WISCONSIN. MEANWHILE
THE 925 MB MOISTURE /CURRENTLY LOCATED ACROSS EASTERN OKLAHOMA/ IS
ADVANCING ABOUT 6 HOURS TOO SLOW. WITH THIS DIFFERENCE IT APPEARS
THAT MUCH OF THE MOISTURE MAY END UP JUST BRUSHING OUR SOUTHERN
AND EASTERN AREAS. WITH LESS LOW LEVEL MOISTURE...BOTH THE FOG AND
DRIZZLE WAS REMOVED FROM THE FORECAST TODAY. HOWEVER THERE STILL
MAY BE SOME ISOLATED TO SCATTERED SHOWERS ALONG AND BEHIND THE
COLD FRONT THIS AFTERNOON...BUT THESE PROBABILITIES LOOK MUCH LESS
THAN THEY DID A COUPLE OF DAYS AGO.

ON FRIDAY...IT CONTINUES TO LOOK LIKE THE BEST FORCING WILL RESIDE
ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. DUE TO THIS...THE GFS
PRECIPITATION LOOKS TO BE AN OUTLIER WHEN COMPARED WITH THE
INDIVIDUAL GFS ENSEMBLE MEMBERS...ECMWF...AND GEM. THEREFORE THE
PRECIPITATION CHANCES WERE SHIFTED JUST A BIT FURTHER SOUTH THAN
THE PREVIOUS FORECAST. IN ADDITION TO THIS...THE MODELS HAVE CONTINUED
TO TREND A BIT COLDER WITH AIR ALOFT /ABOUT 1 TO 2C COLDER AT 925 MB
AND 850 MB/. DUE TO THIS...THE HIGH TEMPERATURES WERE LOWERED A
FEW MORE DEGREES.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

ON SATURDAY NIGHT...THE 17.00Z MODELS CONTINUE TO STRUGGLE WITH
THE RETURNING MOISTURE ON THE BACK SIDE OF THE DEPARTING CANADIAN
HIGH PRESSURE SYSTEM. THE GFS CONTINUES TO BE THE FASTEST WITH
MOVING THE PRECIPITATION INTO THE AREA. MEANWHILE THE NAM/WRF
KEEPS MUCH OF THE AREA DRY. WITH THE ECMWF AND GEM BEING A GOOD
COMPROMISE BETWEEN THESE TWO MODELS...THE FORECAST WAS TRENDED
TOWARD THEM.

ON SUNDAY AND SUNDAY NIGHT...THE MODELS ARE STILL IN GOOD
AGREEMENT THAT THERE WILL BE MODERATE 850 MB MOISTURE TRANSPORT
INTO THE REGION AHEAD OF THE APPROACHING SHORT WAVE. WHILE THIS
HAS BEEN A CONSISTENT SIGNAL...THE MODELS OVER THE PAST COUPLE OF
DAYS HAVE BEEN TRENDING FURTHER AND FURTHER SOUTH WITH THE
INSTABILITY AND ALSO THE WARMTH. DUE TO THIS...THERE WAS SOME
CONSIDERATION OF PULLING THE SMALL THUNDERSTORM CHANCES...BUT
SINCE THERE HAS BEEN SOME VARIABILITY IN THE MODELS IT WAS LEFT IN
THE FORECAST.

ON MONDAY...IT CONTINUES TO LOOK LIKE THE FRONTOGENESIS WILL SHIFT
SOUTH AND EAST OF THE AREA. DUE TO THIS...THE PRECIPITATION
CHANCES WERE SHIFTED MAINLY SOUTH OF THE INTERSTATE 90 CORRIDOR.

FROM MONDAY NIGHT INTO WEDNESDAY...THE 17.00Z MODELS CONTINUE TO
SHOW A MUCH COLDER SOLUTION. THIS IS DUE TO THE UPPER AIR PATTERN
SHIFTING FROM A NEGATIVE PACIFIC-NORTH AMERICAN TELECONNECTION
/WESTERN TROUGH AND EASTERN RIDGE/ TO ITS POSITIVE PHASE /WESTERN
RIDGE AND EASTERN TROUGH/. THIS IS IN RESPONSE TO A RETROGRESSION
OF THE WESTERN UNITED STATES TROUGH INTO THE EASTERN PACIFIC. THIS
IS ACTUALLY WELL SUPPORTED BY THE TROPICAL FORCING THAT HAS BEEN
ADVANCING EASTWARD FROM THE INDIAN OCEAN INTO INDONESIA. THE
TELECONNECTION OF THIS FORCING DOES SUPPORT WHAT HAS BEEN
SHOWING UP IN THE MODELS OVER THE PAST 3 DAYS. WITH COLDER
TEMPERATURES...WE MAY HAVE TO WATCH FOR THE POSSIBILITY OF SOME
ACCUMULATING SNOW FROM TUESDAY NIGHT INTO WEDNESDAY.

&&

.AVIATION...TODAY AND TONIGHT

WILL AN MVFR/IFR CEILING DEVELOP...OR NOT. THAT IS THE MAIN AVIATION
CONCERN FOR TODAY. 17.00Z NAM12/GFS40 SHOW A RAPID INCREASE IN LOW
LEVEL SATURATION NORTHWARD...ACROSS THE REGION...AS A STRONG
SOUTHERLY FLOW PULLS GULF MOISTURE ACROSS THE UPPER MISSISSIPPI
RIVER VALLEY. HOWEVER...CURRENT FOG/STRATUS SATELLITE IMAGERY
DOESN/T REFLECT WHAT THE MODELS BELIEVE SHOULD BE THERE //ITS
DRIER//. AMDAR SOUNDINGS ARE RATHER DRY ACROSS THE CENTRAL/MID
MISSISSIPPI RIVER VALLEY EARLY THIS MORNING...WITH 17.00Z SOUNDINGS
FROM ILX/OAX ALSO VERY DRY FROM THE SFC-400 MB. OUN/SGF 00Z
SOUNDINGS ALSO DRY...ALTHOUGH THEY DO INDICATE SOME THIN
SATURATION AROUND 850 MB. THE RUC13 IS DOING A PRETTY GOOD JOB WITH
3-4 KFT CLOUDS OVER OK/ARK...AND WOULD SPREAD THESE CLOUDS NORTHEAST
OVER NORTHERN ILL. HOWEVER...THE RUC13 ALSO FAVORS AN INCREASE OF
MOISTURE IN THE NEAR SFC LAYER...A BIT WEST OF THE GFS/NAM...BUT
STILL SLIDES IT ACROSS THE TAF SITES BETWEEN 13-16Z. CONFIDENCE IS A
BIT SHAKY IN THE REALIZATION OF THE IFR CEILINGS EARLY THIS
MORNING...ALTHOUGH THE MODELS HAVE BEEN ADAMANT THAT THIS WILL
HAPPEN OVER THEIR LAST FEW RUNS. WILL HAVE TO MONITOR TRENDS
CLOSELY...ESPECIALLY SATELLITE AND SOUNDINGS. THESE CEILING MAY BE
MORE LIKELY AS THE FRONT APPROACHES...MORE MID/LATE MORNING.

ASSUMING THE LOW CEILINGS DO DEVELOP...THERE IS SOME OMEGA AND LOW
LEVEL QG CONVERGENCE IN THE SATURATION...BUT NOT MUCH LOW LEVEL
THERMODYNAMICS. DRIZZLE COULD BE POSSIBLE...BUT CHANCES WOULD BE
GREATER IF THE ISENTROPIC UPGLIDE/WARMING WAS STRONGER. A COLD FRONT
IS ALSO SET TO SWEEP ACROSS KRST/KLSE BETWEEN 18-22Z...AND THERE IS
NARROW FRONTOGENETIC FORCING AROUND IT. THIS WOULD ENHANCE THE PCPN
CHANCES...RAIN OR DRIZZLE.

FOR VSBY...SEE THE POTENTIAL FOR MVFR 3-5SM...BASED ON THE MODELS
INCREASING THE NEAR SFC SATURATION.

AFTER THE FRONT SWEEPS THROUGH...LOOK FOR DECREASING CLOUDS AND VFR
CONDITIONS FOR THIS EVENING. HOWEVER...A DEPARTING UPPER LEVEL
SHORTWAVE TROUGH WILL HANG A SFC TROUGH WEST OF IT...OVER THE UPPER
MISSISSIPPI RIVER VALLEY. THE GFS/NAM SUGGEST THAT MOISTURE WEST OF
THE LOW AND AROUND THE SFC TROUGH COULD SAG SOUTHWARD...AND IMPACT
KRST/KLSE BY 12Z FRI. THIS WOULD RESULT IN MVFR/IFR CEILINGS.
CONFIDENCE NOT OVERLY HIGH IN THIS SCENARIO...AND WILL LIKELY KEEP
OUT OF THE TAFS FOR NOW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...BOYNE
AVIATION...RIECK
Hazardous weather outlook, Mar 17, 4:00 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT THU MAR 17 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARMER TEMPERATURES WILL MELT MUCH OF THE SNOW PACK THIS WEEK...WITH
RUNOFF RESULTING IN RISES ON MANY AREA RIVERS AND STREAMS BY THE
WEEKEND. IN ADDITION...THERE IS THE CHANCE FOR AREA-WIDE RAIN ON
SUNDAY. ANY RAINFALL WOULD FURTHER THE MELTING...INCREASING THE RATE
AND AMOUNT OF RUNOFF INTO THE WATER WAYS. WHILE RISES TO FLOOD STAGE
COULD TAKE A COUPLE WEEKS ON THE MISSISSIPPI RIVER...MANY OF ITS
TRIBUTARIES COULD REACH OR EXCEED FLOOD STAGE THIS WEEKEND. THOSE
WITH RIVER INTERESTS SHOULD PAY CLOSE ATTENTION TO FORECASTS THROUGH
THE WEEKEND...AND THE IMPACTS OF THE MELT ON RIVER LEVELS.

ON TUESDAY AND TUESDAY NIGHT...PRECIPITATION COULD RETURN TO THE
REGION. TEMPERATURES WOULD SUPPORT RAIN DURING THE DAY...BUT SNOW
WOULD BE MORE LIKELY THAT NIGHT. WHILE ITS TOO EARLY TO DISCERN ANY
SPECIFICS WITH THIS NEXT WEATHER SYSTEM...SOME SNOW ACCUMULATIONS
APPEAR POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Mar 17, 10:48 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1148 AM CDT THU MAR 17 2011

IAZ008-009-018-019-MNZ079-086-087-094-095-172000-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
1148 AM CDT THU MAR 17 2011

...AREAS OF DENSE FOG THIS AFTERNOON...

FOG AND DRIZZLE WILL CONTINUE TO REDUCE VISIBILITIES TO BELOW ONE
HALF MILE AT TIMES THIS AFTERNOON. VISIBILITIES WILL START TO
IMPROVE AFTER 3 PM AS DRIER AIR MOVES INTO THE AREA.

USE EXTRA CARE IF YOU ARE TRAVELING THIS AFTERNOON...ESPECIALLY
WHEN TURNING ONTO HIGHWAYS FROM SIDE ROADS...AS ONCOMING TRAFFIC
WILL HAVE REDUCED REACTION TIME. SLOW DOWN AND ALLOW EXTRA
TIME TO REACH YOUR DESTINATION.

WETENKAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Wabasha

When
March 17, 11:40 AM CST to 12:30 PM CST
Where
Wabasha forecast zone
Injuries
0 direct, 2 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

Two people were injured when a car and farm tractor collided at the intersection of State Highway 42 and County Road 14 near Plainview. The driver of the car was attempting to cross the road and did not see the tractor due to dense fog. The automated weather observing equipment at the Rochester airport reported a visibility of less than a quarter mile in fog at the time of the accident.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290506.